*Rx for Readers: When your legs won’t relax*

‘The pain resulting from the cramps is excruciating. I’ve reached the point where I’m almost afraid to go to sleep.’

By
September 18, 2014 12:46
4 minute read.
Back pain

Back pain (illustrative). (photo credit: INGIMAGE)

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user uxperience almost completely free of ads
  • Access to our Premium Section and our monthly magazine to learn Hebrew, Ivrit
  • Content from the award-winning Jerusalem Repor
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

I am a 72-year-old woman in good health who suffers from severe leg (and sometimes thigh) cramps, at night only. The only medications I take regularly are Eltroxin (for thyroid regulation) and Ribone (once a month, for osteoporosis).

My family doctor recommended taking magnesium, which I do, and this has helped considerably. However, despite this, recently I’ve been experiencing severe cramps, which begin in the middle of the night and occur again several times until morning. Aside from disturbing my sleep, the pain resulting from the cramps is excruciating. I’ve reached the point where I’m almost afraid to go to sleep.

Be the first to know - Join our Facebook page.


I asked my doctor if I should sleep sitting in a chair, with my feet down, thinking that perhaps bad blood circulation is causing not enough blood (and hence oxygen) to reach my legs in a horizontal position. He emphatically answered: No! Is there something to do or take to eliminate these extremely painful cramps?
C.F., Jerusalem


Prof. Amnon Lahad, director of the family medicine department at the Jerusalem district of Clalit Health Services and chairman of the family medicine department at the Hebrew University Medical Faculty, comments:


Magnesium tablets, as well as zinc tablets, help some sufferers. There is an over-the-counter product, Anti- Leg Cramps, that contains both of these plus vitamin B6. One or two capsules should be taken before going to bed. In addition, you can drink half a cup of tonic water or Schweppes Bitter Lemon, which contain small amounts of quinine. Indeed, you should not sleep in a chair. Take care to keep your legs warm.

If all this doesn’t help, you can go to a physician for quinine treatment under supervision. Today, this drug is given for irregular heartbeat, so it needs follow-up checks of blood pressure and pulse, and the use of an electrocardiogram.

Pharmaceutical consultant Howard Rice adds:

Many people suffer from cramps as they age, particularly in the legs. For many years, physicians prescribed quinine tablets (200 mg. daily), which were very effective but carried a risk of heart issues such as ventricular tachycardia (extra-fast heartbeat) and arrhythmia (irregular heartbeat). Other possible complications included thrombocytopenia (too many blood platelets), prolongation of QT in electrocardiogram readings and deafness, to name just a few.



There are small doses of quinine in tonic water (about 70 mg. per liter), which could overcome the problem, but it also contains a lot of sugar and is thus not very desirable. This leaves us with magnesium, the citrate being the salt of choice (magnesium citrate rather than magnesium oxide). If this does not help sufficiently, take a warm shower before sleep and dress warmly.

If cramps still occur, stretch your leg to stretch the muscle when it cramps. Hold for a few seconds, then slowly release. I am sure this will solve the problem.

I am a 54-year-old woman who flies abroad a lot for my work. My eyes feel very dry during flights – and during the summer in general. Is there an underlying medical problem, and anything I can do? T.C., Rishon Lezion

Dr. David Varssano, an ophthalmological surgeon and expert on the cornea at Tel Aviv’s Sourasky Medical Center, replies:

Symptoms of dry eye, which affect about a quarter of the population, are especially common in the summer.

The condition is caused by inadequate production of tears by the tear glands. The dryness results in itchiness, pain, redness, sensitivity to light and the feeling that there is a foreign body in the eye. Heat and air conditioning dry out the eye.

Tears are necessary to lubricate the cornea covering the eyeball, which is not perfectly shaped and thus causes friction. When you move your eyelids and eyelashes up and down, tears are spread equally over the surface of the eye, enabling optimum eyesight. Tears are made up of three components: a substance that sticks to the eye surface, a more liquid layer and a fatty layer that allows them to spread evenly. There are autoimmune disorders affecting the glands that produce the liquid component; this results in chemical changes of the fatty element in tears that prevents an even spread and causes dry eye.

The condition can be treated with a prescription eye drop product that was recently included in the basket of health services. There are also artificial tears in the form of drops; preservatives are used to protect them from the growth of bacteria. Drops without preservatives are sold in tiny plastic containers for onetime use. Some contain vitamin B5 and hyaluronic acid, which make it possible for the drops to evenly cover the cornea.

Passenger planes contain recycled air that is very dry, so it isn’t surprising that you suffer from dryness. Go to your ophthalmologist for a prescription for drops.

In addition, during the flight, drink a lot of water and avoid eating salty foods.

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and place of residence.

Related Content

Communications Minister Ayoub Kara
July 23, 2018
Druze minister threatened over Nation-State Law vote

By GIL HOFFMAN